Amsterdam boy, 13, dead after inhaling lighter fluid
A 13-year-old boy died in Amsterdam on Sunday after inhaling lighter fluid with his friends. The boy fell unconscious around 4:30 p.m. at his friend's house on Haarlemmerstraat in the center of the city. The friend's father tried to resuscitate the boy, but to no avail. He died at the scene, a spokesperson for the Amsterdam police confirmed to AD.
According to an autopsy on the boy's body, he went into cardiac arrest after inhaling the lighter fluid. Both families are dismayed, the police said.
Inhaling lighter fluid is something teens have been doing for some time, but usually on a small scale, a police spokesperson said to the newspaper. The boy inhaled the gas using a refill tank, not through the lighter itself. The police will say nothing more on the matter, as to "not encourage further abuse". Inhaling lighter fluid is a small, but persistent phenomenon, according to the Amsterdam police. "We are occasionally confronted by it at the police, when somebody for example has hundred lighters lying under his bed."
The mother of the friend commented briefly to the newspaper. "My children are in shock. They thought it was something fun. But they've done something really stupid. We did not think that a lot of teens do this, that we heard in the hospital. It is common. I am now discussing it with my kids, everyone is in shock. We are in a grieving process."
They boy attended Montessori Lyceum. The school is devastated, rector Wrister Grommers said to the newspaper. "We set up a special area for pupils and teachers. Everyone can come together to cope with the loss The news hit us like a bomb." He can not say exactly what happened. "The stories are varied. A lighter, a balloon. We do not know exactly, but we want to find out quickly, for example, to inform all students that they should not do this."
Drug clinic Jellinek compares inhaling lighter fluid to sniffing glue. "Volatile substances that vaporize can be inhaled, so you can get a happy daze", a spokesperson explained. The gas in lighters is a mixture of butane and propane. It can cause severe arrhythmia with sudden death as result.
The Trimbos institute does not consider lighter fluid a drug, and there are therefore no official figures for its use. "We know it is not so popular, we get questions maybe twice a year", a spokesperson said to the newspaper.